Analgesics are a helpful tool for modifying acute pain or improving a chronically painful horse’s quality of life. Whenever giving any medication to a horse, it is important to be circumspect about the potential for unwanted consequences. Knowing some of the adverse side effects and discussing these possibilities in consultation with your veterinarian can help you make good judgment calls on when to use pain-relieving drugs, how often to give them and for how long.
An important feature of using a powerful analgesic is its ability to mask pain sufficiently that the horse doesn’t take care to protect an injury. Too much activity can worsen an injury and lengthen healing time. Management strategies, such as safe confinement, are important to curtail an injured horse’s urge to run or overuse the injured area. Using a minimum dose of pain reliever modifies the pain to a reasonable level, but doesn’t eliminate it entirely; this encourages a horse to be protective of a leg injury, for example.
One of the biggest problems seen with using analgesics that mask pain occurs in colic cases. Some drugs, such as flunixin meglumine (Banamine), if given at maximum therapeutic dose, can actually disguise a surgical colic. For this reason, it is recommended to give a colicky horse only one-quarter of the dose normally administered for musculoskeletal injury. For example, a 1,000-pound horse would receive only 250-pound dose of flunixin at the onset of a colic crisis. This enables continual monitoring of improvement progress or deterioration that might necessitate aggressive medical therapy and/or surgery.
Effects on Gastrointestinal Motility
Some pain relievers, such as opioids and some sedatives, have the unwanted side effect of slowing gastrointestinal (GI) motility, which then has the potential to lead to colic. Careful consideration of both dose and frequency for administration of these products is critical to minimizing undesirable GI effects. Careful monitoring of audible GI motility sounds and fecal output provides some oversight of how a horse is handling its drugs.
Gastric Ulcer Disease
It is common knowledge that repeated doses of non-steroidal anti-inflammatory drugs (NSAIDs) such as phenylbutazone, flunixin meglumine, ketoprofen and even firocoxib, have the potential to elicit gastric and/or colonic ulcer disease. Many prostaglandins produced by the body are beneficial as protectants to the GI lining; yet, these anti-prostaglandin medications eradicate the action of the good prostaglandins along with diminishing production of prostaglandins related to inflammation.
Sedatives have anti-pain actions, as well. Many sedatives also exert secondary vascular and heart effects so should not be used in horses with heart disease, respiratory, vascular, or kidney disease. Your veterinarian can consul you on appropriate exceptions to this caveat.
When using sedatives for pain relief, caution should be taken when working around the horse. Many times a sedated horse is unsteady on its feet (ataxia) and also can startle suddenly enough to kick out. Always let the horse know—by voice and touch—that you are there and where you are, and stay clear of the hind end when walking around the horse.
The Bottom Line
An optimal goal relies on giving the least amount of analgesic medications to ease a horse’s discomfort. In some cases, it works best to combine different classes of pain-relieving medications in order to minimize side effects yet achieve good pain control. Your veterinarian can guide you on which products to have on hand and how best to use them
Editor’s note: This is the second in a three-part series on analgesic use in horses. Search under Articles>Equine Health in the top navigation buttons for other articles.